Alert archive / Wyoming / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Riverton, WY

June 14, 1997Park County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jun 14, 1997, 9:26 PM MDT for Park County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1997, 9:26 PM MDT (03:26 UTC)
Expired
Jun 14, 1997, 11:30 PM MDT
In force
2 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 150328
FFWRIW
WYC029-150600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
926 PM MDT SAT JUN 14 1997

* FLASH FLOOD WARNING FOR
  CENTRAL AND NORTHEASTERN PARK COUNTY - NORTHWESTERN WYOMING

* UNTIL 1130 PM MDT
 
* SOME STREAMS AFFECTED

  ALL SMALL STREAMS AND CREEKS IN CENTRAL AND NORTHEAST PARK COUNTY.

* CAUSE AND EFFECT
  HEAVY RAINS HAVE CONTINUED TO CAUSE RAPID RISES IN WATER EXNTENDING TO
  POWELL WYOMING ALONG THE EAST SLOPES OF THE MOUNTAINS.

* FORECAST CONDITIONS
    FLASH FLOODING WILL CONTINUE UNTIL THE THUNDERSTORMS DECREASE AND
    THE HEAVY RAINFALL ENDS BY 11 PM MDT.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:45 PM MDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 14, 2:45 PM MDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT SAT JUN 14 1997

BUSY WITH FFA...SVR/FFW...SO NOT MUCH TIME FOR DISCUSSION. SCT TSTMS
OVR CWA THIS AFTN...MORE NMRS ERN SWEETWATER/FREMONT COUNTIES MOVG
NNE. VERTICALLY STACKED LOW SW UT KEEPING CWA UNDER MOIST/UNSTABLE
DIVERGENT SOUTHLY FLOW ALF. MDLS BRNG SHT/WV ACRS MT AND DON/T REALLY
KICK SW LOW OUT...BUT RATHER WEAKEN THE LOW SOME WITH MORE OF A
NORTHWESTRLY COMPONENT TO THE FLOW. THIS WILL BRING STABILIZING AIR IN
THE NRN CWA WITH A MOIST/UNSTABLE AMS REMAINING IN THE SOUTH. SO XPCT
MORE TSTMS IN THE SOUTH SUN AFTN. RWM

In the hours before

Special weather statement, Jun 14, 5:37 PM MDT, 3 hours 49 minutes before
WYZ005-009-150040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
537 PM MDT SAT JUN 14 1997

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT...

AT 534 PM MDT DOPPLER RADAR SHOWED THUNDERSTORMS 5 MILES SOUTHWEST AND
SOUTH OF WORLAND. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT
10 MPH. THE HEAVIEST RAINFALL FROM THESE THUNDERSTORMS WILL MOVE
THROUGH NORTH CENTRAL AND NORTHEAST WASHAKIE COUNTY AND MOVE INTO
EXTREME EAST BIG HORN COUNTY BY 6 PM.

PERSONS IN THESE AREAS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS PASS
THROUGH. ALSO...PEA TO MARBLE SIZE HAIL IN INDICATED WITH THE
THUNDERSTORMS JUST SOUTH OF WORLAND AT 534 PM. HEAVY RAINS COULD CAUSE
FLASH FLOODING AS THESE STRONGEST STORMS MOVE NORTHEAST. WATCH FOR
RISING WATERS.

WCJIN-WYNW-WYNE-
CLARK
Special weather statement, Jun 14, 5:38 PM MDT, 3 hours 48 minutes before
WYZ005-009-150040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
537 PM MDT SAT JUN 14 1997

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT...

AT 534 PM MDT DOPPLER RADAR SHOWED THUNDERSTORMS 5 MILES SOUTHWEST AND
SOUTH OF WORLAND. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT
10 MPH. THE HEAVIEST RAINFALL FROM THESE THUNDERSTORMS WILL MOVE
THROUGH NORTH CENTRAL AND NORTHEAST WASHAKIE COUNTY AND MOVE INTO
EXTREME EAST BIG HORN COUNTY BY 6 PM.

PERSONS IN THESE AREAS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS PASS
THROUGH. ALSO...PEA TO MARBLE SIZE HAIL IN INDICATED WITH THE
THUNDERSTORMS JUST SOUTH OF WORLAND AT 534 PM. HEAVY RAINS COULD CAUSE
FLASH FLOODING xAS THESE STRONGEST STORMS MOVE NORTHEAST. WATCH FOR
RISING WATERS.

WCJIN-WYNW-WYNE-
CLARK
Special weather statement, Jun 14, 5:40 PM MDT, 3 hours 46 minutes before
WYZ005-009-150040-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT SAT JUN 14 1997

...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT...

AT 534 PM MDT DOPPLER RADAR SHOWED THUNDERSTORMS 5 MILES SOUTHWEST AND
SOUTH OF WORLAND. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT
10 MPH. THE HEAVIEST RAINFALL FROM THESE THUNDERSTORMS WILL MOVE
THROUGH NORTH CENTRAL AND NORTHEAST WASHAKIE COUNTY AND MOVE INTO
EXTREME EAST BIG HORN COUNTY BY 6 PM.

PERSONS IN THESE AREAS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS PASS
THROUGH. ALSO...PEA TO MARBLE SIZE HAIL IS INDICATED WITH THE
THUNDERSTORMS JUST SOUTH OF WORLAND AT 534 PM. HEAVY RAINS COULD CAUSE
FLASH FLOODING AS THESE STRONGEST STORMS MOVE NORTHEAST. WATCH FOR
RISING WATERS.

WCJIN-WYNW-WYNE-
CLARK
Special weather statement, Jun 14, 6:34 PM MDT, 2 hours 52 minutes before
WYZ012-013-150140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
634 PM MDT SAT JUN 14 1997

...A FLAHS FLOOD WATCH IS IN EFFECT FOR THE EAST HALF OF THE WIND RIVER
BASIN UNTIL MIDNIGHT...

AT 6 PM LANDER REPORTED WIND GUSTS TO 55 MPH FROM THUNDERSTORMS MOVING
INTO THE SOUTHWEST PARTS OF FREMONT COUNTY. THESE THUNDERSTORMS WERE
MOVING TO THE NORTHEAST AT 20 MPH. THESE THUNDERSTORMS MAY PRODUCE
MODERATRE HAIL AND HEAVY RAINS AS THEY MOVE THROUGH THE WIND RIVER
BASIN THROUGH 8 PM.

PERSONS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS HAVE PASSED.
ALSO...PERSONS ALONG SMALL STREAMS AND CREEKS SHOULD WATCH FOR RISING
WATERS AND MOVE TO HIGHER GROUND IF THE NEED ARISES. CAMPERS AND OTHER
OUTDOOR INTERESTS SHOULD SEEK SHELTER FORM LIGHTNING...BECAUSE IT CAN
KILL.

WCJIN-WYNW-
CLARK
Special weather statement, Jun 14, 6:35 PM MDT, 2 hours 51 minutes before
WYZ012-013-150140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
634 PM MDT SAT JUN 14 1997

...A FLAHS FLOOD WATCH IS IN EFFECT FOR THE EAST HALF OF THE WIND RIVER
BASIN UNTIL MIDNIGHT...

AT 6 PM LANDER REPORTED WIND GUSTS TO 55 MPH FROM THUNDERSTORMS MOVING
INTO THE SOUTHWEST PARTS OF FREMONT COUNTY. THESE THUNDERSTORMS WERE
MOVING TO THE NORTHEAST AT 20 MPH. THESE THUNDERSTORMS MAY PRODUCE
MODERATRE HAIL AND HEAVY RAINS AS THEY MOVE THROUGH THE WIND RIVER
BASIN THROUGH 8 PM.

PERSONS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS HAVE PASSED.
ALSO...PERSONS ALONG SMALL STREAMS AND CREEKS SHOULD WATCH FOR RISING
WATERS AND MOVE TO HIGHER GROUND IF THE NEED ARISES. CAMPERS AND OTHER
OUTDOOR INTERESTS SHOULD SEEK SHELTER FORM LIGHTNING...BECAUSE IT CAN
KILL.

WCJIN-WYNW-
CLARK
Special weather statement, Jun 14, 6:39 PM MDT, 2 hours 47 minutes before
WYZ012-013-150140-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT SAT JUN 14 1997

...A FLASH FLOOD WATCH IS IN EFFECT FOR THE EAST HALF OF THE WIND RIVER
BASIN UNTIL MIDNIGHT...

AT 6 PM LANDER REPORTED WIND GUSTS TO 55 MPH FROM THUNDERSTORMS MOVING
INTO THE SOUTHWEST PARTS OF FREMONT COUNTY. THESE THUNDERSTORMS WERE
MOVING TO THE NORTHEAST AT 20 MPH. THESE THUNDERSTORMS MAY PRODUCE
MODERATRE HAIL AND HEAVY RAINS AS THEY MOVE THROUGH THE WIND RIVER
BASIN THROUGH 8 PM.

PERSONS SHOULD SEEK SHELTER UNTIL THE THUNDERSTORMS HAVE PASSED.
ALSO...PERSONS ALONG SMALL STREAMS AND CREEKS SHOULD WATCH FOR RISING
WATERS AND MOVE TO HIGHER GROUND IF THE NEED ARISES. CAMPERS AND OTHER
OUTDOOR INTERESTS SHOULD SEEK SHELTER FORM LIGHTNING...BECAUSE IT CAN
KILL.
WCJIN-WYNW-
CLARK

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:00 PM MDTSevere Thunderstorm WarningRIWWashakie30 min
Jun 14, 9:02 PM MDTFlash Flood WarningRIWPark3 hr

Nearby

Flash Flood Warnings in Wyoming, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.